Print This Page

Multiple Medications May Put Mother at Risk

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My 81-yr-old Mom is currently prescribed allopurinol to prevent gout, enalapril and labetalol for high blood pressure, metformin for diabetes, Plavix to thin her blood, Zocor to control cholesterol plus extra Magnesium and potassium (Klor-Con).

She exhibits confusion, symptoms of dementia, dizziness, and has fallen several times. I think these medications may be excessive and at this stage some may even be counterproductive. Opinion?

A. Your mother’s medicines could be having an impact on her overall health. A physician who specializes in geriatric medicine should review her situation because we have detected some potential problems.

Allopurinol can cause sleepiness, while labetalol and Plavix both may cause dizziness and fatigue. Some readers have reported severe muscle weakness and memory problems with statin-type cholesterol-lowering drugs like Zocor (simvastatin). Metformin can deplete the body of vitamin B-12, which may lead to confusion and forgetfulness.

Far more worrisome is the combination of potassium with enalapril. This could lead to a life-threatening complication.

If your mother were to fall again, she might break a hip. Such an accident could have devastating consequences. We are sending you our Guide to Drugs and Older People with a Drug Safety Questionnaire to encourage her doctors to review side effects and interactions.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

My doctor has put me on Labetalol 200 mg. I am also taking Atenolol 100 mg in pm 25m in am, Nifediac CC 60 mg in am, triamterene37.5mg/hctz25mg in the afternoon. Since I starting taking Labetalol, I have no energy and sometimes can hardly make it. I talked to my doctor, and he insists that I should take it. I see gross looking people's faces flash in my mind. I don't feel like eating, and I am losing an average of a pound a day. I like losing the weigh, but I hate the way I feel. I have stopped taking Labetalol and starting taking Nifediac twice a day. My blood pressure has gone down to normal. I wold like to know if this is acceptable. I tried to talk to my doctor, and he wrote me a prescription but did not really say or explain to me that it would be okay.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.